Teenagers may develop asthma by taking paracetamol | health and fitness | Hindustan Times
Today in New Delhi, India
Dec 11, 2016-Sunday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Teenagers may develop asthma by taking paracetamol

health-and-fitness Updated: Aug 14, 2010 10:14 IST

IANS
Highlight Story

Teenagers could double their risk of developing asthma by taking paracetamol, a widely used over-the-counter pain reliever, even once a month, scientists in New Zealand have said.

Adolescents who use the painkiller at least once a year have a 50 percent increase in risk compared with those who don’t, a study found.

The international report, covering 300,000 teenagers in 50 countries, also found paracetamol users were more likely to suffer from eczema and allergic nasal conditions, the Daily Mail reported Friday.

Scientists believe paracetamol may cause changes in the body that leave children more vulnerable to inflammation and allergies.

The study adds to mounting evidence of a link between the painkiller and asthma, with previous research into adults and babies suggesting its use increased the risk of the disease.

A report in the American Journal of Respiratory and Critical Care Medicine says paracetamol has not been proven to cause asthma, but there was a 'significant association'.

More exposure to the drug resulted in a greater chance of developing the condition.

The study, headed by Dr Richard Beasley of the Medical Research Institute of New Zealand, sent written and video questionnaires to more than 300,000 children aged 13 and 14 asking them how often they used paracetamol, also known as acetaminophen.

High use was at least once in the last month and medium at least once in the last year, compared with those who never used it.

Those using the drug monthly had double the risk of asthma, while those taking it at least once a year had a 50 percent rise in risk.

For medium users, the risk of eczema was 43 percent higher than non-users while high users were two-and-a-half times more likely to suffer skin rashes.

There were similarly higher risks of allergic nasal disorders among users. Beasley said if further research proved a link, limiting the use of paracetamol among teenagers could cut asthma cases by up to 40 percent.

He said "If the associations were causal, they would be of major public health significance. Randomised controlled trials are urgently required to investigate this relationship further and to guide the use of antipyretics (fever reducing medication), not only in children but in pregnancy and adult life."

Charity Asthma UK, however, said while the research had found a link, there was no need for parents to stop their children using the drug at this stage.